Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2001, 9:38 PM CDT for Glasscock County, Howard County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2001, 9:38 PM CDT (02:38 UTC)
- Expired
- Aug 30, 2001, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Glasscock County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS54 KMAF 310239 SVRMAF TXC173-227-310330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 938 PM CDT THU AUG 30 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GLASSCOCK COUNTY IN TEXAS * UNTIL 1030 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM IN THE VICINITY OF LEES...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... LEES...OPEN COUNTRY OF NORTHERN GLASSCOCK COUNTY HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT QUICKLY IF A TORNADO IS SPOTTED. LAT...LON 3191 10173 3191 10134 3209 10135 3209 10173
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:54 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 30, 2:54 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT THU AUG 30 2001 UPPER AIR ANALYSIS REVEALS UPPER LEVEL TROUGH AXIS STRETCHING FROM GREAT LAKES REGION THROUGH WEST TEXAS. WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH OVER NORTHERN ARIZONA WITH SUBSTANTIAL DRYING IN ITS WAKE. ISOLATED CONVECTION NOTED IN ALL QUADS OF CWA. PRECIP CHANCES TONIGHT SHOULD FAVOR WESTERN AREAS AS MODELS SHOW WEAK SHORTWAVE TROUGH MOVING OUT OF EASTERN NEW MEXICO. NOT SOLD ON THE PROGGED STRENGTH OF THIS WAVE AND WILL KEEP POPS BELOW MACHINE NUMBERS. ELSEWHERE ISOLATED CONVECTION POSSIBLE AND EXPECTED TO QUICKLY DIMINISH WITH LOSS OF HEATING. LOW LEVEL MOISTURE AND AFTERNOON HEATING COULD ALLOW ISOLATED SHOWERS POSSIBLE JUST ABOUT ANYWHERE TOMORROW IN WEAKLY CAPPED ENVIRONMENT...HOWEVER BELIEVE A LACK OF LOW LEVEL CONVERGENCE ALONG WITH LARGE SCALE SUBSIDENCE /VIA 7H-3H DIV Q FIELDS/ NOTED IN WAKE OF SLOW MOVING MID LEVEL TROUGH WILL KEEP COVERAGE LIMITED. WILL REFRAIN FROM PLACING ISOLATED POPS ACROSS ALL AREAS TOMORROW...AND KEEP CHANCES LIMITED TO FAVORED OROGRAPHICS WHERE BEST MID LEVEL LAPSE RATES WILL RESIDE. MID LEVEL DRYING AND SLIGHT HEIGHT RISES RETURN BY SATURDAY WITH SLIGHTLY WARMER TEMPS EXPECTED WITH POPS CONFINED TO MOUNTAINOUS TERRAIN. UPPER RIDGE AXIS REMAINS NEAR THE AREA THROUGH MOST OF THE EXTENDED AS WEST COAST TROUGH DEVELOPS. FAVORED AREAS WILL CONTINUE TO BE ACROSS THE MOUNTAINS AS INCREASING INHIBITION SHOULD KEEP THE PLAINS DRY. PRELIM NUMBERS FOLLOW: MAF 68/88/68/89 1--0 LSA 85/66/88/66 1--0 6R6 90/70/90/72 1--0 MRF 84/58/84/59 2222 CNM 89/66/90/66 2--0 .MAF... TX...NONE. NM...NONE. JBM
In the hours before
Special weather statement, Aug 30, 3:49 PM CDT, 5 hours 49 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 PM CDT THU AUG 30 2001 .SYNOPSIS... A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE...COUPLED WITH ABUNDANT AMOUNTS OF ATMOSPHERIC MOISTURE...WILL LEAD TO ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. .THREATS... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...HOWEVER SHOULD DIMINISH AFTER SUNSET. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. DUE TO THEIR SLOW MOVEMENT THEY WILL ALSO BE CAPABLE OF PRODUCING LOCALIZED FLOODING OF LOW LYING AREAS NEAR ARROYOS...STREAMS...AND ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE ALONG WITH STRONG GUSTY WINDS TO NEAR 50 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED. MARTIN
Special weather statement, Aug 30, 6:57 PM CDT, 2 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT THU AUG 30 2001 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING. THIS DISTURBANCE ALONG WITH A SURFACE TROUGH OF LOW PRESSURE...AND ABUNDANT AMOUNTS OF LOWER AND MIDDLE ATMOSPHERE MOISTURE...WILL LEAD TO SHOWERS AND THUNDERSTORMS THIS EVENING. .THREATS... THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS... BUT SHOULD DIMINISH TOWARD MIDNIGHT. THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR. THIS COULD CAUSE FLOODING OF FLOOD PRONE AREAS...ESPECIALLY NORMALLY DRY ARROYOS AND STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE. SINCE THE ATMOSPHERE CONTAINS SO MUCH WATER...TROPICAL FUNNELS MAY BE SPOTTED THROUGH THE EVENING. TYPICALLY...TROPICAL FUNNEL CLOUDS ARE SHORT LIVED AND SMALL...AND USUALLY DO NOT TOUCH THE GROUND. HOWEVER...THEY OCCASIONALLY REACH THE GROUND. THEY ARE CAPABLE OF PRODUCING DAMAGE...AND SHOULD BE TREATED AS DANGEROUS. TAKE SHELTER IF A TROPICAL FUNNEL APPROACHES. NO ORGANIZED STRONG THUNDERSTORMS ARE EXPECTED...THEREFORE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. RSB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:21 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.